Alert archive / New York / Flash Flood Warnings in 2023

Flash Flood Warning 15, NWS New York, NY

July 9, 20234 counties in New York

NWS New York, NY issued this flash flood warning at Jul 9, 2023, 5:01 PM EDT for 4 counties in New York. It was in force for 4 hr. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2023, 5:01 PM EDT (21:01 UTC)
Expired
Jul 9, 2023, 9:10 PM EDT
In force
4 hr
Issued by
NWS New York, NY
Area
Storm-based polygon
Emergency
Flash flood emergency
Damage threat
Catastrophic
Flood severity
None

Counties Orange County, NY, Putnam County, NY, Rockland County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 108 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 5:10 PM EDTFLASH FLOOD1 Nnw Harriman, NYVehicle submerged on Larkin Drive. Fire Department attempting to rescue.
Jul 9, 5:20 PM EDTFLASH FLOOD1 Nne West Haverstraw, NYSeveral roads washed out near Cedar Brook.
Jul 9, 5:22 PM EDTFLASH FLOOD1 Ene Fort Montgomery, NYVehicle trapped in flooding with Fire Department responding on Old State Road near 9W.
Jul 9, 5:33 PM EDTFLASH FLOOD1 Ssw Central Valley, NYAll lanes blocked due to flooding on US 6 in both directions near NY 17 and NY 32.
Jul 9, 5:37 PM EDTFLASH FLOOD1 Ssw Fort Montgomery, NYMutual Aid requested for several people trapped in flood waters at the Bear Mountain traffic circle at US 6 and US 202.
Jul 9, 6:00 PM EDTFLASH FLOOD2 Ese Cornwall On Hudso, NYVideo shows rt 218 between Cornwall and West Point washed away. Time estimated.
Jul 9, 6:07 PM EDTFLASH FLOOD2 Wnw Peekskill, NYFlooding has closed all lanes on US 6/202 in both directions between NY 9D and Annsville Circle. There is also rocks/debris in the roadway.
Jul 9, 6:36 PM EDTFLASH FLOOD2 Ne Highland Mills, NYWoodbury road and Trout Brook roads are both closed in both directions due to flooding.
Jul 9, 6:40 PM EDTFLASH FLOOD2 Ne Highland Mills, NY*** 1 FATAL *** Corrects previous flash flood report from 2 NE Highland Mills to include fatality with woman found dead after being swept away by flood waters. Vehicle and person trapped in nearby stream. Swift water rescue team responding.
Jul 9, 6:40 PM EDTFLASH FLOOD2 Ne Highland Mills, NYVehicle and person trapped in nearby stream. Swift water rescue team responding.
Jul 9, 6:50 PM EDTFLASH FLOOD1 S Fort Montgomery, NYVehicle in Popolopen Creek near where bridge has been damaged due to flooding. Unknown if any occupants in the vehicle.
Jul 9, 7:30 PM EDTFLASH FLOOD1 Ne Montrose, NYMetro North reports service is suspended on the Hudson Line from Croton to Poughkeepsie due to flooding on the tracks in Cortlandt.
Jul 9, 7:45 PM EDTFLASH FLOOD1 Nne Highland Falls, NYMultiple people trapped in RVs at the Highland Falls RV Park. Flooding is ongoing and Fire Department is responding.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 13 storm reports to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2023-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2023-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
216 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

612 
WGUS51 KOKX 092101
FFWOKX
NYC071-079-087-119-100000-
/O.NEW.KOKX.FF.W.0015.230709T2101Z-230710T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
501 PM EDT Sun Jul 9 2023

...FLASH FLOOD EMERGENCY FOR PORTIONS OF THE LOWER HUDSON VALLEY...

The National Weather Service in Upton has issued a

* Flash Flood Warning for...
  Southeastern Orange County in southeastern New York...
  Western Putnam County in southeastern New York...
  Rockland County in southeastern New York...
  Northern Westchester County in southeastern New York...

* Until 800 PM EDT.

* At 501 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 5 and 8 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Flash flooding is already occurring.

  This is a FLASH FLOOD EMERGENCY for Portions of the Lower Hudson 
  Valley. This is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER 
  GROUND NOW!

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...This is a PARTICULARLY DANGEROUS SITUATION. SEEK
           HIGHER GROUND NOW! Life threatening flash flooding of
           low water crossings, small creeks and streams, urban
           areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  New City, Peekskill, Monsey, Nanuet, Haverstraw, Suffern, Monroe, 
  West Point, Sloatsburg, Cold Spring, Pomona, Harriman, Spring 
  Valley, Stony Point, Putnam Valley, Woodbury, West Haverstraw, 
  Airmont, Congers and Chestnut Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now! This is an extremely dangerous and 
life-threatening situation. Do not attempt to travel unless you are 
fleeing an area subject to flooding or under an evacuation order.

Be aware of your surroundings and do not drive on flooded roads.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 4115 7425 4128 7424 4129 7423 4145 7402
      4145 7400 4144 7398 4147 7395 4147 7394
      4147 7387 4146 7384 4142 7382 4137 7382
      4130 7384 4119 7391 4110 7399 4108 7403
      4107 7406

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CATASTROPHIC
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

JMC
3 follow-up statements
696 
WGUS71 KOKX 092234
FFSOKX

Flash Flood Statement
National Weather Service New York NY
634 PM EDT Sun Jul 9 2023

NYC071-079-087-119-100000-
/O.CON.KOKX.FF.W.0015.000000T0000Z-230710T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orange NY-Putnam NY-Rockland NY-Westchester NY-
634 PM EDT Sun Jul 9 2023

...FLASH FLOOD EMERGENCY FOR PORTIONS OF THE LOWER HUDSON VALLEY...

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING 
FOR SOUTHEASTERN ORANGE, WESTERN PUTNAM, ROCKLAND AND NORTHERN 
WESTCHESTER COUNTIES...

At 634 PM EDT, local law enforcement reported thunderstorms 
producing heavy rain across the warned area have caused significant 
flash flooding. Between 5 and 8 inches of rain have fallen.

This is a FLASH FLOOD EMERGENCY for Portions of the Lower Hudson 
Valley. This is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER 
GROUND NOW!

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Law enforcement reported.

IMPACT...This is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER
         GROUND NOW! Life threatening flash flooding of low water
         crossings, small creeks and streams, urban areas,
         highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Peekskill, West Point, Cold Spring, Stony Point, Putnam Valley, 
  Woodbury, West Haverstraw, Thiells, Highland Falls, Cornwall On 
  Hudson, Buchanan and Fort Montgomery.

There is currently a break in the heavy rainfall. Residual runoff 
however will continue to produce dangerous flooding. Additional 
showers and thunderstorms are expected to overspread the area from 
the south this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now! This is an extremely dangerous and 
life-threatening situation. Do not attempt to travel unless you are 
fleeing an area subject to flooding or under an evacuation order.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 4123 7412 4129 7413 4137 7411 4145 7402
      4145 7400 4144 7398 4147 7395 4147 7387
      4146 7384 4142 7382 4137 7382 4130 7384
      4121 7392 4119 7396 4120 7400 4120 7405

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CATASTROPHIC

$$

JMC
966 
WGUS51 KOKX 092352
FFWOKX
NYC071-079-087-119-100200-
/O.EXT.KOKX.FF.W.0015.000000T0000Z-230710T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
752 PM EDT Sun Jul 9 2023

The National Weather Service in Upton has extended the

* Flash Flood Warning for...
  Southeastern Orange County in southeastern New York...
  Western Putnam County in southeastern New York...
  Rockland County in southeastern New York...
  Northern Westchester County in southeastern New York...

* Until 1000 PM EDT.

* At 752 PM EDT, Doppler radar indicated heavy rain across the 
  warned area. Between 5 and 8 inches of rain have fallen. Flash 
  flooding is already occurring.

  HAZARD...Life threatening flash flooding. Heavy rain producing
           flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Peekskill, West Point, Cold Spring, Stony Point, Putnam Valley, 
  Woodbury, West Haverstraw, Thiells, Highland Falls, Cornwall On 
  Hudson, Buchanan and Fort Montgomery.

Although there has been a lull in the heavy rain, additional 
moderate to heavy rain will impact the area this evening. Additional 
rain may exacerbate ongoing flooding across the area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 4123 7412 4129 7413 4137 7411 4145 7402
      4145 7400 4144 7398 4147 7395 4147 7387
      4146 7384 4142 7382 4137 7382 4130 7384
      4121 7392 4119 7396 4120 7400 4120 7405

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JMC
092 
WGUS71 KOKX 100110 RRA
FFSOKX

Flash Flood Statement
National Weather Service New York NY
910 PM EDT Sun Jul 9 2023

NYC071-079-087-119-100120-
/O.CAN.KOKX.FF.W.0015.000000T0000Z-230710T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orange NY-Putnam NY-Rockland NY-Westchester NY-
910 PM EDT Sun Jul 9 2023

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN ORANGE, WESTERN 
PUTNAM, ROCKLAND AND NORTHERN WESTCHESTER COUNTIES...

Please continue to heed remaining road closures.

A Flood Watch remains in effect until 600 AM EDT Monday for portions 
of northeast New Jersey and southeast New York.

LAT...LON 4123 7412 4129 7413 4137 7411 4145 7402
      4145 7400 4144 7398 4147 7395 4147 7387
      4146 7384 4142 7382 4137 7382 4130 7384
      4121 7392 4119 7396 4120 7400 4120 7405

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 4:39 PM EDT, 22 minutes earlier.

Area forecast discussion, Jul 9, 4:39 PM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service New York NY
439 PM EDT Sun Jul 9 2023

.SYNOPSIS...
A wave of low pressure slowly moves into the region tonight
into Monday and then will slowly move northeast of the area
going into Monday night. For Monday night, weak high pressure
will gradually build in from the south and west. The center of
high pressure moves across Tuesday night into Wednesday then
offshore for the end of the week. This will give way to the next
frontal system and wave of low pressure.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
The flood watch has been expanded to include all of Long Island
from 8PM tonight until 2PM Monday. The flood watch remains in
effect for Northeast NJ, NYC, and the Lower Hudson Valley until
6AM Monday. The flood watch remains in effect for Southern CT
from 8PM tonight until 2PM Monday.

Forecast guidance shifted east with heavy rain.

Numerous showers and thunderstorms have developed across
interior Northeast NJ and the Lower Hudson Valley. The MCS
structure appears to be a broken line with trailing stratiform.
There has been merging and coalescence of thunderstorms to
produce larger areas of heavy rain. Looking farther back, the
line extends farther southwest through SE Pennsylvania and into
Maryland.

So far, the Lower Hudson Valley has received the most rainfall
thus far with 1 to 3 inches in different locations with some
localized higher amounts. There has already been reports of
flooding within this location.

The farther southwest section of the line is set to make its
way into Northeast NJ and into NYC this evening. For Lower
Hudson Valley, the showers and thunderstorms will continue into
this evening. For Long Island and Southern Connecticut, the line
is forecast to break apart partially but with another area of
showers and thunderstorms approaching from the south late this
evening. Further convective development is expected over parts
of the Lower Hudson Valley, parts of NYC, Southern Connecticut,
and Long Island overnight.

The forcing is positive vorticity advection from two shortwaves,
one moving across this evening and a stronger one approaching
overnight. This will be during a time when the precipitable
waters across the region remain near 2 inches.

Forecast lows in the upper 60s to lower 70s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Showers and thunderstorms continue but to start will be mainly
east of NYC, Northeast NJ, and Lower Hudson Valley. The CAMs
have the convection pushing east of Long Island and Southern CT
late in the morning. More pop-up shower and thunderstorm
activity remain in the forecast, most likely across eastern
sections for the afternoon.

The maximum precipitable waters shifts east of the area Monday
Monday afternoon into Monday night. The cold pool aloft with the
upper level trough axis moving into the region Monday afternoon
into early Monday night.

Forecast highs in the upper 70s to lower 80s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
The upper low and trough move east of the region Monday night.
At the surface, low pressure is slow to move east of the area.
There still remain a bit of uncertainty with just how quickly
conditions clear out. Will maintain at least some chance POPs
early Monday night and they will gradually taper off after
midnight from west to east.

Any leftover showers across the far eastern sections of the CWA
come to an end early Tuesday morning. Then, we should get into
drier period of weather as high pressure builds over the area.

The next wave of low pressure along with a cold front will
approach Thursday and continue into the weekend. Chances for
showers and thunderstorms return to the forecast.

Temperatures will remain at or slightly above through the long
term. The warmest two days in the long term will be Wednesday
and Thursday with forecast highs in the upper 80s to lower 90s.
Heat index values remain below heat advisory criteria.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
A slow-moving frontal system will approach from the west today
and move across the area tonight into Monday.

VFR to MVFR cigs expected through much of the TAF period. Showers
and thunderstorms have already developed west of the NYC
terminals and are expected to move eastward impacting the
terminals later this afternoon, evening and the first part of
tonight. A second round of showers and thunderstorms are
expected early Monday morning mainly from about 08z-12z,
slightly later further east. This second batch of precipitation
is associated with the front itself. Once that area moves east
of the area, winds will turn and improvement back to VFR is
expected.

Winds will be mainly S-SE near 5-10 kt through tonight. Then
winds become more north/northwesterly behind the cold front.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments likely for changing flight categories. Low
confidence of when any changes occur with storms.

Any thunderstorms may be capable of producing strong gusty
winds.

OUTLOOK FOR 18Z MONDAY THROUGH FRIDAY...

Monday: MVFR or lower possible at times. A chance of
thunderstorms late in the afternoon and evening.

Tuesday and Wednesday: Mainly VFR.

Thursday and Friday. MVFR or lower possible with a chance of
showers and thunderstorms, mainly afternoon into night.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
The short term forecast period through Monday will remain below
SCA thresholds for all forecast waters with a relatively weak
pressure gradient in place.

Much of the long term period will remain below SCA conditions on all
waters. For Thursday late afternoon into early Friday morning, winds
and seas increase with marginal SCA conditions across the ocean.

&&

.HYDROLOGY...
Already have had 2 to 4 inches of rain with locally higher
amounts in parts of the Lower Hudson Valley.

Total additional rainfall forecast of 2 to 3 inches across
parts of Northeast NJ, Lower Hudson Valley and Southwest
Connecticut is forecast through Monday night with around 1 to
1.5 inches for much of the remainder of the forecast area to the
southeast. There will likely be localized higher amounts. For
the Lower Hudson Valley, and Northeast NJ, the bulk of this rain
will be through tonight. For Southern Connecticut and Long
Island the bulk of the rain will be late this evening through
Monday morning.

Flood chances are highest through tonight for Lower Hudson
Valley, Northeast NJ, and NYC and flood chances are highest
this evening through Monday morning for Southern Connecticut and
Long Island.

Some rivers and streams may remain elevated and near bankfull
Monday after the rainfall has ended.

WPC has moderate excessive rain across Northeast NJ, Lower
Hudson Valley, Southwest CT and Nassau NY through tonight and a
slight risk for excessive rain for much of Southern CT and Twin
Forks of Long Island a marginal risk elsewhere for Monday into
early Monday night.

Otherwise, no significant widespread rainfall expected Tuesday
onward.

&&

.TIDES/COASTAL FLOODING...
There is a low risk of rip current development for all ocean
beaches thru Mon.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch from 8 PM EDT this evening through Monday
     afternoon for CTZ005>012.
NY...Flood Watch from 8 PM EDT this evening through Monday
     afternoon for NYZ078>081-177-179.
     Flood Watch through late tonight for NYZ067>075-176-178.
NJ...Flood Watch through late tonight for NJZ002-004-006-103>108.
MARINE...None.

&&

SYNOPSIS...BC/JM
NEAR TERM...JM
SHORT TERM...JM
LONG TERM...BC
AVIATION...BC
MARINE...BC/JM
HYDROLOGY...BC/JM
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 9, 2:46 PM EDT, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
246 PM EDT Sun Jul 9 2023

NJZ002-004-006-103>108-NYZ067>075-176-178-101900-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northern Queens-Southern Queens-
246 PM EDT Sun Jul 9 2023

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NYZ078>081-177-179-101900-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Nassau-Southern Nassau-
246 PM EDT Sun Jul 9 2023

...FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH MONDAY
AFTERNOON...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-101900-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
246 PM EDT Sun Jul 9 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather that would meet NWS
warning criteria is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, Jul 9, 4:39 PM EDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
439 PM EDT Sun Jul 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     Flash Flood      1 S Fort Montgomery     41.33N 73.99W
07/09/2023                   Orange             NY   Public

            The base of the Popolopen Arch Bridge is
            being washed out. Fire Department has closed
            the bridge to traffic due to safety
            concerns.

&&
Local storm report, Jul 9, 4:42 PM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
442 PM EDT Sun Jul 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     Flash Flood      1 WSW West Point        41.35N 74.05W
07/09/2023                   Orange             NY   Dept of Highways

            NY 293 is closed due to flooding in both
            directions.

&&
Special weather statement, Jul 9, 4:44 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service New York NY
444 PM EDT Sun Jul 9 2023

NYZ067>070-092130-
Putnam NY-Rockland NY-Northern Westchester NY-Orange NY-
444 PM EDT Sun Jul 9 2023

...A strong thunderstorm will impact portions of northern
Westchester, eastern Orange, western Putnam and Rockland Counties
through 530 PM EDT...

At 443 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pomona, or near Haverstraw, moving north at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New City, Newburgh, Ossining, Peekskill, Haverstraw, Monroe, West
Point, Cold Spring, New Windsor, Gardnertown, Pomona, Harriman,
Fahnestock State Park, Kiryas Joel and Stony Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4160 7409 4160 7406 4158 7405 4159 7395
      4153 7400 4146 7400 4144 7398 4149 7393
      4150 7376 4112 7387 4119 7426 4161 7412
      4161 7410
TIME...MOT...LOC 2043Z 190DEG 21KT 4124 7401

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

JT
Local storm report, Jul 9, 4:50 PM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
450 PM EDT Sun Jul 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Flash Flood      4 WSW Fort Montgomery   41.31N 74.05W
07/09/2023                   Orange             NY   Trained Spotter

            A portion of US 6 has collapsed near the
            traffic circle west of the Palisades
            Interstate Parkway.

&&
Local storm report, Jul 9, 4:57 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
457 PM EDT Sun Jul 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     Flash Flood      3 SW Fort Montgomery    41.31N 74.03W
07/09/2023                   Orange             NY   Fire Dept/Rescue

            Fire department responding to vehicle
            trapped in flood waters at the Long Mountain
            Parkway Traffic Ciricle.

&&
Local storm report, Jul 9, 5:01 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
501 PM EDT Sun Jul 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Flash Flood      Cornwall                41.44N 74.04W
07/09/2023                   Orange             NY   Emergency Mngr

            Cornwall Emergency Management reporting
            numerous flooded roadways, water rescues,
            and a few mudslides.

&&

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 11:42 AM EDTAreal Flood AdvisoryOKXOrange, Putnam, Rockland, Westchester5 hr
Jul 9, 12:11 PM EDTFlash Flood WarningOKXRockland9 hr
Jul 9, 12:18 PM EDTSevere Thunderstorm WarningOKXPutnam42 min
Jul 9, 12:26 PM EDTFlash Flood WarningOKXPutnam3 hr
Jul 9, 12:50 PM EDTAreal Flood AdvisoryOKXOrange3 hr
Jul 9, 12:57 PM EDTSevere Thunderstorm WarningOKXOrange48 min
Jul 9, 1:11 PM EDTFlash Flood WarningOKXOrange6 hr
Jul 9, 2:37 PM EDTFlash Flood WarningOKXOrange, Putnam5 hr
Jul 9, 2:40 PM EDTSpecial Weather StatementOKXRockland50 min
Jul 9, 3:30 PM EDTFlash Flood WarningOKXWestchester2 hr
Jul 9, 3:43 PM EDTSpecial Weather StatementOKXPutnam62 min
Jul 9, 3:50 PM EDTFlash Flood WarningOKXOrange3 hr
Jul 9, 4:44 PM EDTSpecial Weather StatementOKXRockland46 min
Jul 9, 5:33 PM EDTSpecial Weather StatementOKXPutnam, Westchester42 min
Jul 9, 7:20 PM EDTSpecial Weather StatementOKXBronx, Nassau, New York40 min
Jul 9, 7:23 PM EDTAreal Flood AdvisoryOKXRichmond3 hr
Jul 9, 7:40 PM EDTSpecial Weather StatementOKXRockland, Westchester50 min
Jul 9, 7:49 PM EDTAreal Flood AdvisoryOKXRockland, Westchester116 min
Jul 9, 7:59 PM EDTSpecial Weather StatementOKXWestchester46 min

Nearby

Flash Flood Warnings in New York, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.